Blizzard, Weston
- When
- December 13, 3:00 PM MST to December 14, 7:00 AM MST
- Where
- Weston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
An Arctic cold front crossed the region, producing blizzard conditions and extremely low wind chills across the northeastern Wyoming plains. Snowfall was generally in the one to five inch range, but strong wind gusts reduced visibility to near zero with significant blowing and drifting snow.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An Arctic cold front crossed the region, producing blizzard conditions and extremely low wind chills across the northeastern Wyoming plains. Snowfall was generally in the one to five inch range, but strong wind gusts reduced visibility to near zero with significant blowing and drifting snow. Wind chill values dropped to 25 below to 50 below zero on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 13, 3:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MST SAT DEC 13 2008
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES COLD FRONT STRETCHING
FROM LAKE SUPERIOR THROUGH MINNESOTA INTO SOUTHERN SOUTH
DAKOTA...WITH LOW OVER SOUTHEAST WYOMING. UPPER LEVEL ANALYSIS
PLACES SOUTHWEST FLOW ALOFT OVER OUR AREA AS UPPER TROF WITH AXIS
STRETCHING FROM FAR WESTERN MONTANA INTO SOUTHEASTERN IDAHO
CONTINUES ITS APPROACH. CURRENT RADAR MOSAIC SHOWING BROAD AREA OF
SNOWFALL OVER EASTERN MONTANA STRETCHING INTO NORTHEAST WYOMING AND
NUDGING INTO WESTERN SOUTH DAKOTA. TEMPERATURES CONTINUE TO DIVE
OVER THE REGION BEHIND THE PROGRESSING FRONT...WITH READINGS AROUND
0 ALREADY NOTED OVER PARTS OF SOUTH CENTRAL/SOUTHEAST MONTANA. SOME
FREEZING DRIZZLE AND FOG IS ALSO DEVELOPING AS THE FRONT MARCHES
THROUGH...THOUGH SHOULD SWITCH TO SNOW QUICKLY.
FOR TONIGHT...AFOREMENTIONED UPPER TROF WILL CONTINUE ITS EASTWARD
SLIDE WITH SNOW CONTINUING TO DEVELOP ACROSS THE CWFA. SURFACE LOW
WILL SWING INTO NEBRASKA WITH PRESSURE GRADIENT TIGHTENING. WINDS
WILL INCREASE GREATLY THIS EVENING BRINGING IN THE VERY COLD AIR.
UPSLOPE ENHANCEMENT WILL BRING HIGHER SNOW AMOUNTS TO THE NORTHERN
INTO THE CENTRAL BLACK HILLS. THE SECOND AREA OF HIGHER SNOW AMOUNTS
IS EXPECTED TO BE TOWARDS SOUTH CENTRAL SOUTH DAKOTA LATER TONIGHT
WHERE TIGHT GRADIENT OF 700 MB FRONTOGENESIS IS NOTED. GFS TENDS TO
PUT THIS FEATURE FURTHER EAST WITH NAM KEEPING IT OVER OUR AREA.
WITH THE NAMS RUN TO RUN CONSISTENCY WITH THIS FEATURE...HAVE PUT
MORE VALUE INTO IT.
FOR SUNDAY...STORM WILL CONTINUE INTO THE MORNING WHILE UPPER TROF
CONTINUES ITS EASTWARD PUSH...WITH AXIS SLIDING INTO WESTERN
SOUTH DAKOTA BY THE EVENING. SNOW WILL TAPER OFF SLOWLY FROM WEST TO
EAST IN THE AFTERNOON/EVENING WITH WINDS STARTING TO SLOWLY TAPER
OFF. WITH THE ARCTIC AIRMASS FIRMLY OVER THE AREA...WIND CHILLS WILL
BECOME DANGEROUSLY LOW OVERNIGHT.
ON MONDAY...TEMPS WILL REMAIN WELL BELOW AVERAGE THOUGH SOME WARMER
AIR WILL WILL TRY TO NUDGE INTO NORTHEAST WYOMING AND THE BLACK
HILLS. WITH THE OVERRUNNING FROM THIS...HAVE GONE WITH A CHANCE OF
SNOW OVER THE WEST EARLY...PUSHING EAST LATER IN THE EVENING.
EXTENDED...THE ARCTIC AIRMASS WILL CONTINUE TO DOMINATE THE WX ON
TUESDAY...ALTHOUGH TEMPERATURES WILL MODERATE SLIGHTLY. OVERRUNNING
WARM AIR WILL BRING A CHANCE OF SNOW ON TUESDAY. WEDNESDAY THROUGH
SATURDAY WILL SEE TEMPS MODERATE MAINLY INTO 20S...SOME TEENS IN FAR
NRN SD. WED SHOULD BE DRY WITH A CHC OF SNOW OVER SRN AREAS LATE WED
NITE INTO THURS AS A SYSTEM MVS SOUTH OF REGION. NEXT CHC OF PCPN
WILL BE FRIDAY NIGHT THRU THE WEEKEND AS A SERIES OF WEAK UPPER
LEVEL DISTURBANCES MOVE THRU THE FLOW AND BRING LOW CHANCES OF SNOW.
&&
.AVIATION...VFR CONDS ARE EXPECTED TO CONTINUE THRU 20Z...THEN
CONDITIONS WILL BEGIN TO DETERIORATE WITH IFR CONDS IN SNOW/BLSN/LOW
CIGS LIKELY BY 03Z SUNDAY AND CONTINUING THROUGH THE REST OF THE
FCST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 9 PM MST SUNDAY FOR CENTRAL BLACK
HILLS-NORTHERN BLACK HILLS.
BLIZZARD WARNING FROM 9 PM MST /10 PM CST/ THIS EVENING TO 9 PM
MST /10 PM CST/ SUNDAY FOR BENNETT-MELLETTE-TODD-TRIPP.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
SUNDAY FOR FALL RIVER-SOUTHERN BLACK HILLS-SOUTHERN FOOT
HILLS.
BLIZZARD WARNING FROM 6 PM THIS EVENING TO 9 PM MST SUNDAY FOR
CUSTER CO PLAINS-HAAKON-HERMOSA FOOT HILLS-JACKSON-NORTHERN
MEADE CO PLAINS-PENNINGTON CO PLAINS-RAPID CITY-SHANNON-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
ZIEBACH.
BLIZZARD WARNING UNTIL 9 PM MST SUNDAY FOR BUTTE-HARDING-
NORTHERN FOOT HILLS-PERKINS.
WY...WINTER STORM WARNING UNTIL 9 PM MST SUNDAY FOR WYOMING BLACK
HILLS.
BLIZZARD WARNING UNTIL 1 PM MST SUNDAY FOR NORTHEASTERN CROOK-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 626 AM MST SAT DEC 13 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 626 AM MST (726 AM CST) SAT DEC 13 2008 ...BLIZZARD WARNING FOR NORTHEAST WYOMING FROM LATE THIS AFTERNOON THROUGH MIDDAY SUNDAY... ...BLIZZARD WARNING FOR MOST OF THE WESTERN AND SOUTH CENTRAL SOUTH DAKOTA PLAINS FROM LATE THIS AFTERNOON THROUGH SUNDAY EVENING... ...WINTER STORM WARNING FOR THE NORTHERN AND CENTRAL BLACK HILLS ALONG WITH THE BEAR LODGE MOUNTAINS FROM LATE THIS AFTERNOON THROUGH SUNDAY EVENING... ...WINTER WEATHER ADVISORY FOR THE SOUTHERN BLACK HILLS AND FALL RIVER COUNTY FROM THIS EVENING THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG ARCTIC AIR INTRUSION WILL ARRIVE LATE THIS AFTERNOON INTO THIS EVENING. FRIGID TEMPERATURES AND BITTERLY COLD WIND CHILLS WILL SETTLE INTO THE AREA OVERNIGHT. SNOW IS LIKELY TONIGHT ALONG WITH STRONG NORTHWEST WINDS. THE COMBINATION OF SNOWFALL AND WINDS WILL PRODUCE BLIZZARD CONDITIONS WITH BLOWING AND DRIFTING SNOW AND POOR VISIBILITIES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY BLIZZARD CONDITIONS WILL PRODUCE BLOWING AND DRIFTING SNOW AND POOR VISIBILITIES ACROSS MUCH OF THE AREA THROUGH SUNDAY EVENING. ARCTIC HIGH PRESSURE WILL SETTLE OVER THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK. TEMPERATURES WILL GENERALLY BE 20 TO 30 DEGREES BELOW AVERAGE DURING THIS TIME...WITH HIGHS IN THE SINGLE DIGITS AND LOWS WELL BELOW ZERO. WIND CHILL VALUES WILL BE DANGEROUSLY COLD THROUGH MUCH OF THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
5 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145422, 145418, 145420, 145421, 145424.